| Article Access Statistics|
| Viewed||1536 |
| Printed||85 |
| Emailed||0 |
| PDF Downloaded||34 |
| Comments ||[Add] |
Click on image for details.
|Year : 2023 | Volume
| Issue : 2 | Page : 97-98
Bullous hemorrhagic dermatosis: A rare cutaneous reaction of heparin
N Dhattarwal, R Gurjar
Department of Dermatology and STD, V.M.M.C. and Safdarjung Hospital, New Delhi, India
|Date of Submission||23-Mar-2022|
|Date of Decision||15-Jul-2022|
|Date of Acceptance||18-Jul-2022|
|Date of Web Publication||23-Feb-2023|
Dr. N Dhattarwal
Department of Dermatology and STD, V.M.M.C. and Safdarjung Hospital, New Delhi
Source of Support: None, Conflict of Interest: None
Bullous hemorrhagic dermatosis is a rare cutaneous reaction of heparin, a commonly used anticoagulant. Exact etiopathogenesis remains elusive but immune related mechanisms as well as dose dependent relationship have been proposed. Clinically, it is characterized by asymptomatic, tense hemorrhagic bullae on extremities or abdomen occurring 5-21 days after initiation of therapy. We report bilateral symmetrically grouped lesions, in a previously unreported distribution of this entity in both the forearms in a 50-year-old male admitted with acute coronary syndrome on oral ecosprin, oral clopidogrel and subcutaneous enoxaparin. The condition is self-resolving and discontinuation of drug is not required.
Keywords: Bullous hemorrhagic dermatosis, heparin, adverse drug reaction
|How to cite this article:|
Dhattarwal N, Gurjar R. Bullous hemorrhagic dermatosis: A rare cutaneous reaction of heparin. J Postgrad Med 2023;69:97-8
| :: Introduction|| |
Heparin is a commonly used anticoagulant drug which may lead to various cutaneous side effects like skin necrosis, ecchymosis, urticaria, and contact dermatitis. Bullous hemorrhagic dermatosis is an uncommon cutaneous reaction due to heparin out of which enoxaparin, a low molecular weight heparin, is the most widely used. Mostly, isolated lesions occur at sites distant from the site of injection, that is, on extremities and consists of tense, hemorrhagic bulla over an underlying normal skin. We report closely grouped hemorrhagic bullous lesions in bilateral forearms of a 50-year-old male who was given enoxaparin after an episode of acute coronary syndrome.
| :: Case Report|| |
A 50-year-old male admitted in cardiology department with acute coronary syndrome two days ago presented to us with asymptomatic, red colored fluid filled lesions over both forearms from morning. On examination, multiple hemorrhagic vesicles and bulla ranging in size from 1 × 1 mm to 5 × 4 cm with erythematous halo overlying an otherwise normal skin were present over bilateral forearms along with ecchymosis at cannulation site over right radial artery [Figure 1]a and [Figure 1]b. Rest of cutaneous, mucosal, hair, and nail examination was normal. Treatment history revealed that the patient was started on oral ecosprin 300 mg loading dose followed by 75 mg once daily; oral clopidogrel 300 mg loading dose followed by 75 mg once daily and low molecular weight heparin (enoxaparin) 0.4 mg subcutaneously twice daily at time of admission and was planned for coronary angiography. Laboratory tests including hemogram, biochemistry, and coagulation parameters were normal. Due to presence of well-defined asymptomatic hemorrhagic bullous lesions without any underlying inflammation or coagulation abnormalities and temporal correlation with enoxaparin; a “probable” diagnosis of bullous hemorrhagic dermatosis, a known cutaneous adverse reaction of heparin, was made as per WHO-CMC causality assessment system. Biopsy was done from intact hemorrhagic bullous lesion which revealed an intra-epidermal bulla filled with red blood cells and absence of any inflammatory infiltrate. Enoxaparin was not discontinued, patient was given only topical fusidic acid ointment following which lesions resolved in two weeks with post-inflammatory hyperpigmentation [Figure 2]a and [Figure 2]b.
|Figure 1: Well-defined hemorrhagic bullous lesions over: (a) dorsal aspect of bilateral forearms; and, (b) ventral aspect of right forearm along with ecchymosis at right radial artery cannulation site|
Click here to view
|Figure 2: Spontaneous healing with hyperpigmentation of all lesions over: (a) dorsal aspect of bilateral forearms; and, (b) ventral aspect of right forearm|
Click here to view
| :: Discussion|| |
Heparin is an anticoagulant drug commonly used in the treatment of thromboembolic diseases, unstable angina, and acute myocardial infarction. Cutaneous reactions which may occur include skin necrosis, ecchymosis, erythematous plaques, nodules, urticaria, angioedema, and contact dermatitis.
Bullous hemorrhagic dermatosis is a rare cutaneous reaction characterized by tense hemorrhagic bullae distant from the sites of injection. The exact etiopathogenesis is unknown but currently considered to result from five distinct mechanisms including delayed hypersensitivity reaction, immune-mediated thrombocytopenia, type I allergic reaction, skin necrosis, and pustulosis.
Some consider it to be a dose-dependent effect as it is reported at therapeutic doses only. Onset is typically after 5-21 days of initiation of therapy but can occur as early as 1-2 days or may be delayed for months. Clinically, gradual development of tense, well-circumscribed, non-pruritic, and non-tender bullae with no significant surrounding erythema is seen on extremities, abdomen and rarely head and neck. Mostly isolated lesions have been described in the literature, whereas we noted closely grouped bilateral symmetrical lesions in the present case. Histopathology is essential for diagnosis and shows intraepidermal collections of red blood cells with an absence of thrombosis, vasculitis, or inflammatory changes in vessels or dermis. It is a benign and self-limiting condition and the lesions regress within 1-2 weeks despite continued use of therapy. Rarely new lesions may continue to appear for longer and in such cases it is advisable to change the anticoagulant therapy.
To conclude, bullous hemorrhagic dermatosis is a rare cutaneous side effect of a commonly used anticoagulant in clinical practice. Dermatologists and physicians should be aware of various presentations of this entity to avoid unnecessary investigations or interventions in this self-limiting condition.
Declaration of patient consent
The authors certify that appropriate patient consent was obtained.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| :: References|| |
Maldonado Cid P, Alonso de Celada RM, Noguera Morel L, Feito-Rodríguez M, Gómez-Fernández C, Herranz Pinto P. Cutaneous adverse events associated with heparin. Clin Exp Dermatol 2012;37:707-11.
An I, Harman M, Ibiloglu I. Bullous hemorrhagic dermatosis induced by enoxaparin. Indian Dermatol Online J 2017;8:347-9.
] [Full text]
Russo A, Curtis S, Balbuena-Merle R, Wadia R, Wong E, Chao HH. Bullous hemorrhagic dermatosis is an under-recognized side effect of full dose low-molecular weight heparin: A case report and review of the literature. Exp Hematol Oncol 2018;7:15.
Gargallo V, Romero FT, Rodríguez-Peralto JL, Zarco C. Heparin induced bullous hemorrhagic dermatosis at a site distant from the injection. A report of five cases. An Bras Dermatol 2016;91:857-9.
[Figure 1], [Figure 2]